Practice Practice Pointer

Serotonin syndrome

BMJ 2014; 348 doi: http://dx.doi.org/10.1136/bmj.g1626 (Published 19 February 2014) Cite this as: BMJ 2014;348:g1626
  1. Nicholas A Buckley, consultant toxicologist, professor in clinical pharmacology12,
  2. Andrew H Dawson, consultant toxicologist, director of clinical toxicology13,
  3. Geoffrey K Isbister, consultant toxicologist, associate professor in clinical toxicology14
  1. 1NSW Poisons Information Centre, Sydney, Australia
  2. 2Sydney Medical School, University of Sydney, NSW 2006
  3. 3Department of Clinical Toxicology, Royal Prince Alfred Hospital, Sydney
  4. 4School of Medicine and Public Health, University of Newcastle, Newcastle, Australia
  1. Correspondence to: N A Buckley nbuckley{at}hypertox.com
  • Accepted 24 December 2013

Serotonin syndrome is a potentially fatal and largely avoidable adverse drug reaction caused by serotonergic drugs. The steady increase in use of such drugs means all doctors need to be aware of what drugs increase serotonin and how to promptly recognise the syndrome and determine if it is potentially life threatening.

What is serotonin syndrome?

Serotonin syndrome is a drug induced syndrome characterised by a cluster of dose related adverse effects that are due to increased serotonin concentrations in the central nervous system. It is also known as serotonin toxicity as it covers a spectrum from mild through to severe adverse effects depending, presumably, on the extent of increased serotonin.1 2 Severe toxicity usually occurs only with a combination of two or more serotonergic drugs (even when each is at a therapeutic dose), one of which is generally a monoamine oxidase inhibitor.1 3 Moderate toxicity has been reported with an overdose of a single drug and occasionally from increasing therapeutic doses.1 3 4 Its incidence is difficult to assess, but in large case series of overdoses, moderate serotonin toxicity occurred in 15% of poisonings with selective serotonin reuptake inhibitors (SSRIs).5

In the central nervous system, serotonin (5-hydroxytryptamine, 5-HT) is a neurotransmitter with many effects, including modification of mood, sleep, vomiting, and pain. Many drugs influence serotonergic neurotransmission, including some antidepressants, appetite suppressants, analgesics, sedatives, antipsychotics, anxiolytics, antimigraine drugs, and antiemetics.1 2

Severe or life threatening effects (rigidity and hyperthermia) seem to result only from stimulation of 5-HT2 receptors, and only drugs that generally increase serotonergic effects are expected to cause serotonin toxicity. Thus antipsychotics, anxiolytics, antimigraine drugs, and antiemetics, which are serotonin antagonists or have effects on other specific receptors (5-HT1A, 5-HT1D, 5-HT3), do not carry a significant risk of serotonin toxicity.1 …

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe